Alert archive / Hawaii / Flash Flood Warnings in 2011

Flash Flood Warning 8, NWS Honolulu, HI

January 13, 2011Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Jan 13, 2011, 3:42 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 13, 2011, 3:42 AM HST (13:42 UTC)
Expired
Jan 13, 2011, 6:45 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 73 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 13, 5:18 AM HSTFLASH FLOODMaalaea, HIFLASH FLOOD CAUSED ROCK SLIDE CLOSED THE HONOAPIILANI HIGHWAY BETWEEN MAALEA AND UKUMEHAME.
Jan 13, 6:18 AM HSTFLASH FLOODKihei, HISOUTH KIHEI ROAD CLOSED BETWEEN NORTH KIHEI ROAD AND WELAKAHAO ROAD DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 92 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2011-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2011-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

602 
WGHW50 PHFO 131342
FFWHFO
HIC009-131645-
/O.NEW.PHFO.FF.W.0008.110113T1342Z-110113T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
342 AM HST THU JAN 13 2011

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 645 AM HST

* AT 335 AM HST...RADAR SHOWED VERY HEAVY RAIN OVER A LARGE PORTION 
  OF MAUI...INCLUDING WEST MAUI FROM KAHAKULOA TO NAPILI TO LAHAINA. 
  HEAVY SHOWERS WERE ALSO AFFECTING SOUTH MAUI...AND PORTIONS OF 
  WINDWARD MAUI. ADDITIONAL HEAVY SHOWERS AND THUNDERSTORMS WERE 
  APPROACHING MAUI FROM THE WEST AND SOUTH. 

* LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO
  PAIA...SPRECKELSVILLE...WAIEHU...KAPALUA...KAANAPALI...LAHAINA...
  OLOWALU...PUKALANI...KIHEI AND WAILEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 645 AM HST IF HEAVY 
RAIN PERSISTS.

LAT...LON 2110 15668 2098 15620 2050 15633 2082 15674

$$

BIRCHARD
2 follow-up statements
879 
WGHW50 PHFO 131346 CCA
FFWHFO
HIC009-131645-
/O.COR.PHFO.FF.W.0008.110113T1346Z-110113T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
346 AM HST THU JAN 13 2011

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 645 AM HST

* AT 335 AM HST...RADAR SHOWED VERY HEAVY RAIN OVER A LARGE PORTION 
  OF MAUI...INCLUDING WEST MAUI FROM KAHAKULOA TO NAPILI TO LAHAINA. 
  HEAVY SHOWERS WERE ALSO AFFECTING SOUTH MAUI...AND PORTIONS OF 
  WINDWARD MAUI. ADDITIONAL HEAVY SHOWERS AND THUNDERSTORMS WERE 
  APPROACHING MAUI FROM THE WEST AND SOUTH. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PAIA...SPRECKELSVILLE...WAIEHU...KAPALUA...KAANAPALI...LAHAINA...
  OLOWALU...PUKALANI...KIHEI AND WAILEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 645 AM HST IF HEAVY 
RAIN PERSISTS.

LAT...LON 2110 15668 2098 15620 2050 15633 2082 15674

$$

BIRCHARD
956 
WGHW70 PHFO 131536
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
536 AM HST THU JAN 13 2011

HIC009-131645-
/O.CON.PHFO.FF.W.0008.000000T0000Z-110113T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI IN MAUI COUNTY-
536 AM HST THU JAN 13 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL 645 AM HST...

MAUI CIVIL DEFENSE REPORTS THAT HONOAPIILANI HIGHWAY IS CLOSED 
BETWEEN MAALAEA AND OLOWALU DUE TO A ROCK SLIDE...AND DEBRIS ON THE 
ROADWAY. IN ADDITION...HANA HIGHWAY IS CLOSED IN THE EAST BOUND 
DIRECTION AT MALIKO GULCH. HEAVY RAIN AND THUNDERSTORMS CONTINUE TO 
MOVE OVER MAUI FROM THE WEST...AND THE THREAT OF FLASH FLOODING 
REMAINS HIGH AS THE GROUND IS SATURATED. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAILUKU...
WAIKAPU...WAIEHU...PAUWELA...PAIA...MAKAWAO...LAHAINA...KAHULUI...
HONOKOWAI...HALIIMAILE AND HAIKU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THE WARNING MAY NEED TO BE EXTENDED BEYOND 645 AM HST IF
FLOODING PERSISTS.

LAT...LON 2110 15668 2098 15620 2050 15633 2082 15674

$$

BIRCHARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 13, 3:40 AM HST, 2 minutes earlier.

Area forecast discussion, Jan 13, 3:40 AM HST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
340 AM HST THU JAN 13 2011

.SYNOPSIS...
UNSETTLED WEATHER WILL PERSIST FOR ANOTHER DAY BEFORE DRIER
CONDITIONS SETTLES IN FOR THE REST OF THE WEEK. A MODERATE SOUTHERLY
WIND FLOW TODAY WILL EASE FURTHER...TO LIGHT AND VARIABLE BY
SATURDAY. ANOTHER COLD FRONT IS EXPECTED TO BRING ANOTHER BOUT OF
WEATHER TO THE ISLANDS LATE SUNDAY INTO MONDAY.

&&

.DISCUSSION...
THE COLD FRONT BECAME DIFFICULT TO LOCATE ONCE IT PAST KAUAI ABOUT
8 PM HST WEDNESDAY EVENING. IT IS EXPECTED TO EITHER WEAKEN OR MOVE
NORTH...AWAY FROM THE ISLANDS TODAY. THE HEAVY SHOWERS AND STORMS
THAT WERE STUCK OVER WESTERN OAHU DURING WEDNESDAY EVENING FINALLY
MOVED RAPIDLY EAST NEAR MIDNIGHT AND IS NOW LOCATED OVER THE VALLEY
ISLE AND LANAI. THE BIG ISLAND HAS BEEN RATHER QUIET DURING THE PAST
24 TO 36 HOURS. SOME SHOWERS DID TRIED TO GET GOING OVER THE SOUTH
AND EAST SIDE OF THE ISLAND DURING THE EVENING BUT THEY WERE SHORT
LIVED. WE ANTICIPATE THE ACTIVITY OVER MAUI COUNTY TO WORK ITS WAY
THERE LATER TODAY.

THE DISSIPATING OR DEPARTING FRONT WILL NOT HELP THE CAUSE OF
DIMINISHING THE THREAT OF HEAVY SHOWERS AND STORMS TODAY. WE MAY
HAVE LOST SOME...NOT ALL...OF THE DYNAMICS AS THE SHORT WAVE TROUGH
PULLS OUT. THE GFS MODEL...AT LEAST...IS STILL SUGGESTING SOME
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS FOR TODAY WITH MOISTURE
EXTENDING TO ABOVE 30000 FEET. GIVEN A WELL SATURATED GROUND...ANY
MORE SHOWERS...AND IT DOES NOT NEED TO BE HEAVY...CAN CAUSE
PROBLEMS. HENCE...THE FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH AT
LEAST THIS AFTERNOON. THE WINTER STORM WARNING FOR THE BIG ISLAND
SUMMITS WILL HAS BEEN RENEWED AS PER REASONING NOTED ABOVE.

THE POSITIVE PART IS THE WINDS. THE STRONG AND GUSTY SOUTHWEST WINDS
HAVE PRETTY MUCH ABATED. SO FOR THE EXCEPTION OF THE BIG ISLAND
SUMMITS...ALL WIND RELATED ADVISORY/WARNING ARE CANCELED. THE WINDS
WILL STAY PRETTY MUCH SOUTHERLY INTO THE WEEKEND AND TRENDING
LIGHTER INTO FRIDAY.

THE NEXT COLD FRONT IS EXPECTED TO REACH KAUAI SUNDAY AFTERNOON...
FOLLOWED BY OAHU SUNDAY EVENING...MAUI COUNTY EARLY MONDAY MORNING
AND THE BIG ISLAND MONDAY AFTERNOON. INITIALLY...WE ARE FORECASTING
FOR ONLY SHOWERS. THIS WILL LIKELY CHANGE IN THE COMING DAYS AS
MODELS ARE STARTING TO SUGGEST HEAVIER SHOWERS AND A SLIGHT CHANCE
OF THUNDERSTORMS.

WE ARE CALLING FOR THE RETURN OF TRADES THE SECOND HALF OF NEXT WEEK
OR ONCE THIS FRONT WASHES OUT OVER THE BIG ISLAND AREA.

&&

.MARINE...
THE GALE WARNING IS CANCEL FOR THE  KAUAI/KAIWI/PAILOLO CHANNELS AND
OFFSHORE WATERS. DITTO FOR THE SMALL CRAFT ADVISORY FOR THE
REMAINING HAWAIIAN WATERS.

SWELL WISE...A NEW LARGE WEST NORTHWEST SWELL IS SLATED TO ARRIVE
FRIDAY NIGHT WITH SURF HEIGHTS NEARING THE WARNING THRESHOLDS ALONG
NORTH AND WEST FACING SHORES SATURDAY. ELSEWHERE...THE ROUGH...SHORT
PERIOD SURF ALONG SOUTH AND WEST FACING SHORES...FROM THE STIFF
SOUTHWEST WINDS...WILL BE EASING OFF THURSDAY.

&&
.AVIATION...
AIRMET REMAINS UP FOR MT OBSC OVER THE SMALLER ISLANDS. AIRMET ALSO
REMAINS IN EFFECT FOR MOD ICING FROM KAUAI TO MAUI...AND FOR MOD
TURB FOR THE ENTIRE STATE. TSRA ARE NOW MOVING THRU MAUI COUNTY...
BRINGING PREVAILING MVFR CONDS AND BRIEF IFR CONDS. HOWEVER...CONDS
OVER THE WESTERN HALF OF THE STATE ARE STARTING TO IMPROVE...AS TSRA
HAVE MOSTLY MOVED OUT...LEAVING BEHIND AREAS OF STRATIFORM -RA/RA
AND TEMPO MVFR CIGS/VIS. CONDS WILL IMPROVE BY TONIGHT FOR THE REST
OF THE STATE AS THE FRONT DISSIPATES AND CIGS GRADUALLY LIFT. TURB
MAY ALSO DECREASE SOMEWHAT BY THIS AFTERNOON AS SOUTHERLY WINDS
DECREASE A BIT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH CONTINUES TO UNTIL 6 PM HST TODAY FOR ALL
HAWAIIAN ISLANDS.

WINTER STORM WARNING ALSO REMAINS IN EFFECT TO UNTIL 6 PM HST TODAY
FOR THE BIG ISLAND SUMMITS.

THE WIND ADVISORY REMAINS IN EFFECT FOR THE BIG ISLAND SUMMITS TO
UNTIL 6 PM TODAY BUT IS CANCELED FOR HALEAKALA SUMMIT AND ELSEWHERE.

THE GALE WARNING IS CANCELED EFFECTIVE IMMEDIATELY FOR THE
KAUAI KAIWI AND PAILOLO CHANNELS AND OFFSHORE WATERS NORTH OF THE
ISLANDS.

THE SMALL CRAFT ADVISORY IS CANCELED AS WELL FOR THE REMAINING
HAWAIIAN WATERS.

&&

PUBLIC/MARINE...LAU
AVIATION...HARRISON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 2:22 PM HSTAreal Flood AdvisoryHFOKalawao6 hr
Jan 12, 3:55 PM HSTGale WarningHFO12 hr
Jan 12, 3:56 PM HSTSpecial Marine WarningHFO77 min
Jan 12, 4:59 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Jan 12, 5:39 PM HSTSpecial Marine WarningHFO111 min
Jan 12, 5:51 PM HSTFlash Flood WarningHFOHonolulu6 hr
Jan 12, 6:31 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 12, 9:26 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 12, 11:28 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 12, 11:33 PM HSTFlash Flood WarningHFOHonolulu9 hr
Jan 13, 12:37 AM HSTSpecial Marine WarningHFO53 min
Jan 13, 12:45 AM HSTSevere Thunderstorm WarningHFOKalawao30 min
Jan 13, 12:54 AM HSTFlash Flood WarningHFOKalawao3 hr
Jan 13, 1:24 AM HSTSpecial Marine WarningHFO96 min
Jan 13, 1:56 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 13, 2:55 AM HSTSpecial Marine WarningHFO95 min
Jan 13, 3:10 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 13, 4:11 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Jan 13, 4:31 AM HSTSpecial Marine WarningHFO59 min
Jan 13, 5:03 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 13, 5:21 AM HSTSpecial Marine WarningHFO24 min
Jan 13, 5:39 AM HSTSpecial Marine WarningHFO36 min
Jan 13, 6:02 AM HSTFlash Flood WarningHFOKalawao3 hr
Jan 13, 7:42 AM HSTSpecial Marine WarningHFO63 min
Jan 13, 8:11 AM HSTSpecial Marine WarningHFO64 min
Jan 13, 8:37 AM HSTAreal Flood AdvisoryHFOHonolulu6 hr
Jan 13, 8:43 AM HSTSpecial Marine WarningHFO62 min
Jan 13, 9:18 AM HSTSpecial Marine WarningHFO65 min
Jan 13, 9:39 AM HSTSmall Craft AdvisoryHFO18 hr
Jan 13, 9:45 AM HSTSpecial Marine WarningHFO35 min

Nearby

Flash Flood Warnings in Hawaii, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.